Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
May 7, 1997

Adverse Drug Events in Hospitalized Patients

Author Affiliations

McComb, Ohio

JAMA. 1997;277(17):1351. doi:10.1001/jama.1997.03540410029013

To the Editor.  —I noted with interest 3 articles1-3 dealing with adverse drug reactions (ADRs) and their consequences. Since the hospital to which I admit my patients has started what they describe as a mandatory ADR reporting system, I have 2 points. First, in our institution, trivial events are required to be reported as an ADR. If a cancer patient receiving chemotherapy has nausea or loses his or her hair, that is an ADR; if an asthmatic patient develops mild hyperglycemia from receiving steroids, that is a reportable ADR; if a patient is given antacids for an upset stomach and develops a mild case of selflimited diarrhea, that is a reportable ADR. There seems to be little rational consensus on what constitutes an ADR.The second point is that physicians are in a double bind. If we do not make a selective report to the pharmacy about a